Lightning, Lafourche
- When
- June 24, 5:30 PM CST
- Where
- Lafourche County, Valentine
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 29.580, -90.470
Lightning ignited a fire that spread among oil tanks at an oil production site.
Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 2:48 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT WED JUN 24 2009
.UPDATE...
UP THE POPS FOR EAST CENTRAL LOUISIANA FOR THE REST OF THE
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 346 PM CDT WED JUN 24 2009/
SHORT TERM...
UPPER LEVEL RIDGE HAS SHIFTED WEST AND FLOW ABOVE THE FORECAST
AREA WAS MAINLY OUT OF THE NORTHWEST NEAR THE SURF TO NORTHEAST
ABOVE 5H. IN ADDITION...5H TEMP STILL HOLDING AT -4C BUT INTENSE
SURF TEMPS CLOSE TO 100F HAVE LIKELY PRODUCE CAPE VALUES NEAR
4000J/KG WITH NO CAP THIS AFTERNOON. IN ADDITION...PW VALUES HAVE
INCREASED UP TO 2.0 INCHES...BUT THIS IS MAINLY DUE TO EMBEDDED
WAVE POOLING MOISTURE OVER THE AREA TODAY. HOWEVER...PW ARE
EXPECTED REMAIN ABOVE 1.7 INCHES THROUGH THE WEEKEND.
MOREOVER...LOW LEVEL MOISTURE WILL NOT BE AS DRY AND THIS SHOULD
LIMIT MIXING OF DRY AIR TO THE SURF EACH AFTERNOON THROUGH THE
WEEKEND. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH SUNDAY DUE TO
THE ADDED MOISTURE...10 PERCENT COVERAGE THU AND FRIDAY AND 20
PERCENT COVERAGE SAT AND SUN AS 5H TEMP DECREASE TO MINUS 6 OVER
THE WEEKEND. A DEEP UPPER LEVEL LOW...IS EXPECTED TO DEVELOP OVER
THE GREAT LAKES AND ADVERTISED BY GFS AND ECMWF...WILL DRIVE A
MOISTURE AXIS INTO THE AREA LATE MONDAY INTO TUESDAY. WILL
INCREASE POPS TO CHANCE MONDAY AND TUESDAY.
WITH THE HEAT...HOT CONDITIONS WILL CONTINUE AND MANY POINTS ALONG
THE MISSISSIPPI COAST AND MANY AREAS ALONG AND SOUTH THE LAKE
PONTCHARTRAIN DID NOT SEE AN AMBIENT TEMP BELOW 80F DEGREES THIS
MORNING. IN ADDITION...MANY AREAS HIT THE 110F HEAT INDEX MARK
AGAIN TODAY.
MAX HEAT INDEX VALUES THROUGH 3 PM TODAY JUNE 24RD
PASCAGOULA 108F
BILOXI 107F
GULFPORT 107F
SLIDELL 110F
LAKEFRONT 107F
MSY 108F
BELLE CHASE 105F
BOOTHVILLE 110F
HOUMA 112F
BATON ROUGE 111F
MCCOMB 103F
OUR LOCAL HEAT ADVISORY CRITERIA IS MAX HEAT INDEX VALUES GREATER
THAN OR EQUAL TO 105F AND MIN NIGHTTIME AMBIENT LOWS GREATER THAN
OR EQUAL TO 75F FOR ONE OR MORE DAYS. THEREFORE...THE HEAT ADVISORY
REMAINS IN EFFECT FOR EXTREME SOUTH CENTRAL MISSISSIPPI...SOUTHWEST
MISSISSIPPI AND AREAS IN AND AROUND THE BATON ROUGE METRO AREA
UNTIL 7 PM THURSDAY...
OUR LOCAL EXCESSIVE HEAT WARNING CRITERIA IS MAX HEAT INDEX VALUES
GREATER THAN OR EQUAL TO 110F AND MIN NIGHTTIME AMBIENT LOW GREATER
THAN OR EQUAL TO 80F FOR ONE OR MORE DAYS. ERGO...AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI COAST AND AREAS
ADJACENT AND SOUTH OF LAKE PONTCHARTRAIN...
AVIATION...
..PRELIMINARY 00Z AVIATION DISCUSSION...
ISOLATED CONVECTION HAS DEVELOPED THIS AFTERNOON...ESPECIALLY NORTH
OF THE I-12 CORRIDOR. AS A RESULT...SOME CONVECTION IS NEAR...BUT
NOT IN THE VICINITY OF KMCB AND KBTR. THESE ISOLATED THUNDERSTORMS
MAY AFFECT THE TERMINALS THROUGH AROUND 02Z BEFORE DISSIPATING.
HOWEVER...DUE TO THE LOW CHANCE OF THE TERMINALS BEING
AFFECTED...HAVE OPTED NOT TO PUT ANY MENTION OF TS IN THE TAFS.
OUTSIDE OF THIS CONVECTIVE ACTIVITY...EXPECT VFR CONDITIONS TO
DOMINATE THROUGH AT LEAST 18Z TOMORROW. HOWEVER...ADDITIONAL
CONVECTIVE DEVELOPMENT BETWEEN 18 AND 00Z TOMORROW WILL BE
POSSIBLE. 32
MARINE...
A WEAK BOUNDARY EXTENDING IN THE NORTHWEST TO SOUTHEAST AXIS HAS
STALLED OVER THE COASTAL WATERS THIS AFTERNOON. THIS BOUNDARY
SHOULD LINGER THROUGH TOMORROW...ALLOWING FOR LIGHT WINDS AND CALM
SEAS OVER THE COASTAL WATERS. THE MAIN IMPACT FROM THIS BOUNDARY
WILL BE THE INCREASED CHANCE FOR CONVECTION. THIS CONVECTION SHOULD
PERSIST THROUGH EARLY NEXT WEEK...AS SEVERAL REINFORCING WEAK
FRONTAL BOUNDARIES FORCED SOUTHWARD BY A STRONG UPPER LEVEL TROUGH
OVER THE GREAT LAKES STATES SLIDE INTO THE REGION AND STALL ALONG
THE GULF COAST. HOWEVER...WITH A LACK OF ANY STRONG PRESSURE
GRADIENT EXPECTED BETWEEN THE FRONT AND THE HIGH TO THE SOUTH AND
EAST...WINDS AND SEAS WILL REMAIN CALM THROUGH THE PERIOD. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 97 74 96 / 20 10 10 20
BTR 77 98 77 96 / 20 10 10 20
MSY 80 95 79 94 / 20 20 10 20
GPT 79 94 77 93 / 20 20 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR LAZ038-040-
058>070.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ034>037-039-046>050-
056-057.
GM...NONE.
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MSZ080>082.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ068>071-077.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1129 AM CDT WED JUN 24 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-251200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1129 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT CONDITIONS ARE EXPECTED ACROSS THE AREA LATER THIS MORNING THROUGH THIS EVENING. A HEAT ADVISORY IS IN EFFECT AREA WIDE THROUGH TONIGHT. IN ADDITION...AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE MISSISSIPPI COAST...AREAS ADJACENT AND SOUTH OF LAKE PONTCHARTRAIN THROUGH TONIGHT. HIGHS TODAY WILL BE IN THE UPPER 90S TO AROUND 100 DEGREES WITH AFTERNOON HEAT INDICES REACHING 105 TO 110 DEGREES OVER MOST OF THE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG STRAIGHT LINE WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HOT CONDITIONS WILL CONTINUE WITH HEAT INDICES REACHING 105 TO 112 DEGREES THURSDAY AFTERNOON. A HEAT ADVISORY IS IN EFFECT AREA WIDE UNTIL 7 PM THURSDAY. IN ADDITION...AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE MISSISSIPPI COAST...AREAS ADJACENT AND SOUTH OF LAKE PONTCHARTRAIN UNTIL 7 PM THURSDAY. HOT CONDITIONS WILL CONTINUE WITH HEAT INDICES REACHING NEAR 105 DEGREES OR HIGHS FRIDAY THROUGH AT LEAST SUNDAY. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS THURSDAY THROUGH SUNDAY...THEN A BETTER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
LAZ039-040-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 331 PM CDT WED JUN 24 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING WASHINGTON PARISH...ST. TAMMANY PARISH... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES SOUTH OF FRANKLINTON...OR ABOUT 2 MILES SOUTH OF ENON...MOVING SOUTH AT 15 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... FOLSOM BY 355 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ049-050-057-242115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 333 PM CDT WED JUN 24 2009 ...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING LIVINGSTON PARISH...ST. JAMES PARISH...ASCENSION PARISH... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF GONZALES...OR ABOUT 6 MILES EAST OF SORRENTO...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... SORRENTO BY 350 PM... 7 MILES NORTHWEST OF LUTCHER BY 405 PM... CONVENT BY 415 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ061-063-068-069-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 404 PM CDT WED JUN 24 2009 ...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING JEFFERSON PARISH... PLAQUEMINES PARISH... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF BELLE CHASSE...OR ABOUT 4 MILES WEST OF MYRTLE GROVE...MOVING SOUTHWEST AT 10 MPH. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ037-048-050-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 405 PM CDT WED JUN 24 2009 ...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING LIVINGSTON PARISH...EAST BATON ROUGE PARISH...ST. HELENA PARISH... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF DENHAM SPRINGS...OR ABOUT 7 MILES NORTHEAST OF WATSON...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WATSON BY 440 PM... WATSON AND 6 MILES SOUTHEAST OF GREENWELL SPRING BY 445 PM... WALKER AND DENHAM SPRINGS BY 500 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
447 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 S COVINGTON 30.42N 90.11W
06/24/2009 ST. TAMMANY LA PUBLIC
A FEW TREES DOWN. SEVERAL BRANCHES AND LARGE LIMBS DOWN
ALONG FALCONER DRIVE BEHIND WAL-MART. REPORTED BY SPOUSE
OF NWS EMPLOYEE.
&&
24/RRLAZ046-048-049-056-057-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 457 PM CDT WED JUN 24 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING IBERVILLE PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. JAMES PARISH...ASCENSION PARISH... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF GONZALES...OR ABOUT OVER PRAIRIEVILLE...MOVING SOUTH AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... GONZALES BY 505 PM... DONALDSONVILLE BY 535 PM... PAINCOURTVILLE BY 555 PM... NAPOLEONVILLE BY 600 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. 95/DM
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
Lightning ignited a fire that spread among oil tanks at an oil production site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181150.